What’s the relationship between eczema and birth control? To understand whether there’s connection, it’s important to understand how hormones affect the immune system and influence the body’s inflammatory response.
In this post, we discuss all things birth control and eczema, including:
- The relationship between birth control and skin issues
- Are birth control and eczema related?
- Treating skin issues while on birth control
Read on to learn more about the effect of birth control on the skin, and how you can naturally soothe any rashes.
Understanding Birth Control and Skin Issues
If you’ve ever taken birth control such as contraceptive pills, you may have noticed that doing so triggered a skin rash. This is a common occurrence due to the fact that hormonal birth control affects the body’s hormones and affects autoimmunity. Hormonal changes are also known to play a role in the development of eczema – but more on that later.
Skin rashes that are linked to hormonal birth control methods may appear on the body or face.These rashes may be an autoimmune response caused by hormone allergies to progesterone or estrogen. As well, birth control methods such as condoms may trigger a rash due to an allergy to latex. Chemicals in spermicides and birth control pills may also cause an allergic reaction. Because everyone is different, it’s not completely understood why some people get rashes from birth control and others do not. However, hormonal allergies and an autoimmune response may be the reason.
Are birth control and eczema related?
Studies show that there is a connection between hormonal changes and eczema. For example, many women notice that flare ups are more common when they are on their period. This can be linked to an overactive immune system affecting the skin’s barrier, leading to dryness. As well, hormonal contraceptives, such as pills and vaginal rings, affect the immune system which can, therefore, increase the development or worsening of eczema.
Taking birth control control pills may also increase the likelihood of autoimmune progesterone dermatitis occurring, even after you’re no longer taking them. This is why it’s possible to still get eczema after stopping birth control.
But while there may be a link between birth control and dermatitis, it’s important to note that eczema is different from hormonal skin rashes. Eczema is a complex and chronic condition that can be caused by many environmental and genetic factors while a hormonal rash is the body’s response to specific hormonal changes or contact to latex.
Treating skin issues while on birth control
If you’re on birth control and experiencing skin issues like eczema flare ups, we recommend tracking changes in your skin. This will allow you to determine whether it’s really the birth control causing the flare up, or if it’s something else like stress.
To help soothe a hormonal rash, we recommend moisturizing frequently throughout the day. A great way to keep on top of your skincare routine is by using our Organic Manuka Skin Soothing Cream. It’s made with six wholesome ingredients, all of which are renowned for their known soothing abilities. With its non-burning and non-stinging formula, it’s perfect to use from head to toe. Your sensitive skin will adore its soft, buttery texture.
Wear Breathable Clothing
Another great way to deal with an itchy, uncomfortable rash is to protect the skin with gentle garments. This Remedywear™ Long Sleeve Shirt and these Remedywear™ Pants offer soothing protection. With their soft, breathable fabric, uniquely made from TENCEL and zinc, they truly fit like a second skin. This makes them perfect to wear underneath regular clothes during the day without any added bulk or alone at night as pajamas.
Soothe your Rash Today
Give these gentle remedies a try to help combat the effects of birth control and eczema.